Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 22, 2009, 6:14 PM CDT for Sumter County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2009, 6:14 PM CDT (23:14 UTC)
- Expired
- Sep 22, 2009, 8:23 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 153 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 222314 FFWBMX ALC119-230215- /O.NEW.KBMX.FF.W.0103.090922T2314Z-090923T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 PM CDT TUE SEP 22 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA... * UNTIL 915 PM CDT * AT 610 PM CDT...THE NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER EXTREME SOUTHERN SUMTER COUNTY MOVING SLOWLY NORTHWARD. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL OCCUR WITH POSSIBLE FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE UNIVERSITY OF WEST ALABAMA...BOYD AND BLUFFPORT PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842 $$ KSL
3 follow-up statements
000 WGUS74 KBMX 230012 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 712 PM CDT TUE SEP 22 2009 ALC119-230215- /O.CON.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMTER AL- 712 PM CDT TUE SEP 22 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN SUMTER COUNTY... AT 710 PM CDT...WEATHER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN SUMTER MARENGO COUNTY MOVING SLOWLY NORTHWARD. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK...THE UNIVERSITY OF WEST ALABAMA...LIVINGSTON...BOYD AND BLUFFPORT PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842 $$ KSL
000 WGUS74 KBMX 230110 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 810 PM CDT TUE SEP 22 2009 ALC119-230215- /O.CON.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMTER AL- 810 PM CDT TUE SEP 22 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN SUMTER COUNTY... AT 809 PM CDT...THE NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT A SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK...THE UNIVERSITY OF WEST ALABAMA...LIVINGSTON...BOYD AND BLUFFPORT PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842 $$ KSL
000 WGUS74 KBMX 230123 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 823 PM CDT TUE SEP 22 2009 ALC119-230133- /O.CAN.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMTER AL- 823 PM CDT TUE SEP 22 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SUMTER COUNTY...HEAVIER RAINFALL HAS SHIFTER NORTH. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842 $$ KSL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 5:45 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 22, 5:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 PM CDT TUE SEP 22 2009 .UPDATE...DID A QUICK UPDATE TO RE-ARRANGE THE FLASH FLOOD WATCH. && .SHORT TERM...TONIGHT THROUGH THURSDAY. SEEING A PRETTY SLOW START TO TODAY FOR A COUPLE OF REASONS. THE MAIN REASON IS BECAUSE OF THE CLOUD COVER KEEPING TEMPERATURES DOWN. ANOTHER LIMITING FACTOR IS THAT WE ARE BEGINNING TO SEEING THE EFFECTS OF THE BERMUDA HIGH SLIDING IN FROM THE EAST. DID NOT THINK WE WOULD START TO SEE THE EFFECTS UNTIL TOMORROW...BUT MUCH TO THE JOY OF THE AREAS THAT HAVE SEEN COPIOUS RAINFALL OVER THE LAST 24 TO 48 HOURS...MOST OF THE ACTIVITY HAS BEEN QUELLED TODAY. STILL THINKING THERE WILL BE SOME SHOWERS LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...BUT COVERAGE SHOULD BE LESS...SO THE DECREASING OF POPS WILL BE LIKELY FOR LATE THIS AFTERNOON AND THIS EVENING. AS I STARTED TO SAY...TEMPERATURES HAVE BEEN HELD AT BAY TODAY BY THE CLOUD COVER...AND HAVE HAD TO ADJUST HIGHS BECAUSE OF THIS...BUT FOR THE MOST PART WE HAVE REACHED OUR FORECAST HIGHS. TONIGHT...MOISTURE WILL STILL BE A PLENTY...SO LOOK FOR A SCATTERED SHOWER PRIOR TO MIDNIGHT AND LOWS AROUND 70. FLASH FLOOD WATCHES WILL REMAIN POSTED UNTIL 7 PM THIS EVENING AS ANY AREAS WHICH SEE RAINFALL WILL RUN THE RISK OF FLASH FLOODING BECAUSE OF THE OVER-SATURATION OF THE GROUND. WEDNESDAY AND THURSDAY COULD TELL THE SAME STORY AS TODAY...WHICH WOULD BE GOOD FOR THOSE RAIN INUNDATED AREAS ACROSS OUR CWA. BASICALLY THE SET UP HAS THE CUTOFF UPPER LEVEL LOW OVER THE CENTER OF THE COUNTRY PUSHING A COLD FRONT TO THE EAST...WHICH IS RUNNING INTO THE WESTERN PERIPHERY OF THE RIDGE...AND THE RIDGE LOOKS TO WIN OUT WEDNESDAY AND THURSDAY. THIS FRONT IS EXPECTED TO BECOME STATIONARY JUST TO THE WEST OF US...AND BECAUSE OF THIS...HIGHEST RAIN CHANCES WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 20 BOTH DAYS AS THE RIDGE OF HIGH PRESSURE OVER THE WESTERN ATLANTIC CONTINUES HOLD OFF THIS FRONT. COULD SEE A SLIGHT BUMP IN TEMPERATURES BOTH DAYS WHICH WILL LIKELY BE SHORT LIVED GIVING WAY TO THE RIDGE BREAKING DOWN BEGINNING ON FRIDAY. .LONG TERM...FRIDAY THROUGH TUESDAY. FRIDAY SHOULD BE A TRANSITION BACK TO A WET PERIOD FOR A COUPLE OF DAYS. THE GOOD NEWS IS WEDNESDAY AND THURSDAY SHOULD BE ENOUGH OF A BREAK TO ALLOW FOR THE RAINFALL FROM EARLIER IN THE WEEK TO SOAK INTO THE GROUND...ALLEVIATING ANY FLASH FLOOD CONCERNS THIS WEEKEND. SO FRIDAY...THE CUTOFF LOW BEGINS TO PROGRESS OUT OF THE CENTER OF THE COUNTRY...BREAKING DOWN THE RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST STATES...AND BRINGING RAIN CHANCES BACK TO CENTRAL ALABAMA. OF FRIDAY AND SATURDAY...SATURDAY WILL BRING THE BEST CHANCES OF RAIN. THIS WILL ALL BE AHEAD OF AN ACTUAL COLD FRONT WHICH IS PROGGED TO MOVE THROUGH CENTRAL ALABAMA AND CLEAR OUT THE MOISTURE. YES...DRY AIR...AND POSSIBLY SOME AUTUMN-LIKE EVENINGS BY THE MIDDLE OF NEXT WEEK. BUT FIRST WE ARE GOING TO HAVE TO WATCH THE SATURDAY EVENING/SUNDAY MORNING TIME FRAME AS THE MEAT OF THIS COLD FRONT MOVES THROUGH THE STATE. I THINK THE TIMING WILL BE SUCH THAT MOST OF THE DAYTIME HEATING FROM SATURDAY WILL HAVE ALREADY DISSIPATED...TAKING AWAY THE MAIN PUNCH OF THE FRONT AS IT MOVES THROUGH...BUT WILL STILL HAVE TO WATCH THIS CLOSELY. OF COURSE... WITH THE PASSAGE OF A COLD FRONT...LOOK FOR DAYTIME HIGHS AND OVERNIGHT LOW TO MODERATE BEGINNING SUNDAY NIGHT. && .AVIATION...18Z TAF DISCUSSION. I HAVE TAKEN THE MOST RECENT TERMINAL FORECASTS IN A DECIDEDLY OPTIMISTIC DIRECTION. LATEST MODEL DATA SUGGESTS THAT UPPER LEVEL RIDGE MAY INDEED BE FINALLY HELPING TO SUPPRESS SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS CENTRAL ALABAMA. AT THE VERY WORST...IT LOOKS AS THOUGH THE RAINFALL WILL BE MORE SCATTERED THIS AFTERNOON COMPARED TO THE PAST FEW DAYS. MY SENSE...BASED ON MODEL DATA AND RADAR/SATELLITE TRENDS...IS THAT THE BEST CHANCES FOR RAIN THROUGH THE NEXT 24 HOURS WILL BE FROM TCL WESTWARD. EVEN THERE (TCL) I WAS NOT CONFIDENT ENOUGH TO INCLUDE ANY MENTION OF PRECIP (OR ASSOCIATED LOWER CEILINGS OR VISIBILITIES). SURGE OF DRY AIR FROM THE EAST IS ALSO HELPING TO FINALLY BRING SOME CLEARING...AND I DO THINK THAT CLEARING TREND WILL CONTINUE THROUGH AT LEAST 23/0000Z. THERE IS SOME QUESTION NOW ON WHETHER THE LOW CEILINGS WILL DEVELOP TONIGHT. GETTING CONFLICTING SIGNALS FROM THE MODELS ABOUT THIS. I DID INCLUDE A TEMPO CONDITION AT MOST FORECAST SITES BETWEEN 23/0900Z AND 23/1300Z TO ACCOUNT FOR THIS POSSIBILITY...BUT MY CONFIDENCE IS STILL A BIT LOW. LATER FORECASTS CAN RE-EVALUATE AND ADJUST IN EITHER DIRECTION AS NEEDED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 86 71 86 70 / 20 40 30 50 20 ANNISTON 69 86 69 87 69 / 20 30 30 40 20 BIRMINGHAM 69 86 69 86 69 / 20 40 30 40 20 TUSCALOOSA 71 88 71 88 71 / 30 40 30 40 20 CALERA 70 86 70 87 69 / 20 30 20 30 20 AUBURN 69 85 69 86 68 / 20 20 20 20 20 MONTGOMERY 72 87 72 88 71 / 20 20 20 20 20 TROY 70 87 70 87 69 / 20 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY MORNING FOR SUMTER AND MARENGO COUNTIES...CANCELLED FOR THE REMAINDER OF CENTRAL ALABAMA. && 50
Hazardous weather outlook, Sep 22, 5:52 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT TUE SEP 22 2009 ALZ011>015-017>050-232257- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 552 PM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FLASH FLOOD REMAINS IN EFFECT FOR SUMTER AND MARENGO COUNTIES TONIGHT. WITH THE GROUND ALREADY SATURATED ANY ADDITIONAL HEAVY RAINFALL ACROSS THESE COUNTIES COULD CAUSE FLASH FLOODING. IN ADDITION TO THE FLASH FLOODING...SEVERAL RIVERS ARE NOW IN FLOOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA RIVERS THROUGH AT LEAST FRIDAY. PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY OVERNIGHT ACROSS THE SOUTHWEST SECTIONS DUE TO POSSIBLE FLOODING. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:33 PM CDT | Areal Flood Advisory | BMX | Sumter | 117 min |
| Sep 22, 5:17 PM CDT | Areal Flood Advisory | BMX | Sumter | 118 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.